CSN Login
Members Online: 6

Thyroid levels normal-Still feeling bad

KCKris
Posts: 1
Joined: Jun 2011

I had a thyroidectomy in Sept 2010, RAI at the end of Oct 2010, with scan in early Nov 2010.
Everything came out fine. I started Synthroid in early Nov 2010 and have been on a roller coaster ever since. The seven week period after I have an increase in medication, it takes 2 weeks for me to start feeling better, then feeling better in week 3 and 4, then week 5, 6, and 7 is a downward spiral to feeling pretty terrible again. The last two times, the nurse says my levels are normal and the problem isn't thyroid related. I visited with my internist and she tells me she can't find any other physical reason for this and to schedule another appointment with the endo doc.

My last reading was .71 and the Dr wants me down to the lowest possible level.

Has anyone else experienced the constant up and down during the seven week period of waiting for the med to take full effect---even when your number is in the normal range?

After 8 months of this roller coaster-I am very frustrated and anxious.

Baldy's picture
Baldy
Posts: 236
Joined: Mar 2011

Kris,

So far I haven't had any problems. A friend of mine did. Initially he was gaining a lot of weight and his dose was increased to 225 mcg in order to get him to stop gaining. After that they have slowly decreased his dose down to 175 mcg which is probably the dose he should be at. Unfortunately I can't tell you how much time he spent on the higher dose.

"The dose he should be at", I think this can vary from person to person in ways that an endocrinologist can't really measure. I think this also can vary over time {it certainly is doing so with you and did so with my friend} for a particular individual. I think endocrinologists should spend time trying to find the dose their patient is comfortable with {in other words, exhibits the fewest side effects and better still no side effects} instead of saying, "You weigh x, so your dose should be y."

You could also probably be more forceful with your doctors. After all, you're the boss, you're paying them, not the other way around. Tell the endo, "I don't care what the numbers say, I'm having these symptoms. You WILL do something to make me feel better." This is what my friend had to do with his endo.

Alan

Baldy's picture
Baldy
Posts: 236
Joined: Mar 2011

Kris,

Another thing I forgot to mention. I don't mean communicating between you and your doctors, though this is absolutely necessary too, but between your PCP [Primary Care Physician] and your Endocrinologist. At the moment I'm dealing with a possible but unlikely lung metastasis problem, when the scan my PCP ordered showed nodules in my lungs, my PCP called my Endocrinologist and told him what was going on and got his opinion, then my PCP called me back.

You shouldn't be caught in between two of your doctors with contrary opinions or acting as messenger between the two. It sounds like one or both of these scenarios is happening to you right now. If they won't call each other, and they really should, schedule an office visit with one at the same time as a phone consultation with the other.

Alan

teamwink
Posts: 97
Joined: May 2011

Hi Kris,
I am also having issues - my doc (like yours) says my levels are in the normal range and that this is where I should be, but I just feel off. I can't quite explain it, but I've been totally feeling different - a bit less energetic and things that used to be easy, like exercising, can be very difficult on some days. On others, they are fine. I am not sure what to do, as I've been on this dose for a few months. Not sure how long it takes for things to even out (?). I'm relatively new to this, but wanted to tell you that you're not alone - I hope you feel better soon! *hug*

palmyrafan's picture
palmyrafan
Posts: 397
Joined: Mar 2011

I agree with Alan. You are the boss. If you are uncomfortable, be vocal about it. Don't be afraid to raise your voice to be heard.

As for the correct dose? It does vary from person to person. We found that I am good at the lowest possible dosage. I still have my thyroid, but just barely. It was almost destroyed due to radiation in 1996 for brain cancer. We tried the higher doses and they caused too many side effects that made it unsafe for me.

I would go to the Endo. I have a great endo who was recommended by my PCP (primary care physician) and together they manage all the day-to-day stuff (Prednisone, Snythroid, ear and sinus issues, etc.)

Also, remember that there is a term called "within normal limits" that gives a range of where the readings should be. You can be "WNL" for a low normal reading, and a WNL for a high normal reading. Everyone will read it differently. Ask your endo what level is a comfortable level for them and for you.

Good luck!

Teresa

nasher
Posts: 507
Joined: Apr 2010

Ok let’s put it simple

normal ranges are set so 95% of the normal healthy people will be in range. That means 5% of healthy people will be out of the range.. YOU (and I ) do not have a thyroid therefore you are not normal.

Emotional roller costar is not fun to ride.

Have you had your Vitamin D and Calcium levels checked?

A lot of us are also on Anti-Depressants.

Between when my thyroid started noticeably going bad and till they got my meds setup right I gained 80+ LBS

The entire you way x so you should be on Y is just a starting point to get close.

Right now I have a PCP meeting about monthly (if i don’t have any new problems) so he can stay up to date with what’s happening with my endo, ENT, Vertigo, sleep apnea, high blood pressure, Nutritionist, Mental Health, Physical therapy ... ... ... ok so i have more than 1 problem.

talk to your doctor about a T3 as well as T4 replacement therapy it defiantly seemed to help stabilize my mood.

Also if the nurse says its not thyroid related ask what is it related to then... you might end up with seeing more specialists but the thing is you want to know what’s wrong and get answers.

I am used to not being normal... my body temperature is "sub normal" at 97.2F (instead of 98.6) so every time I have a 100F temp and they say well if it gets to 101 we will worry I have to remind them my normal is 97.2 so it’s already over 101 equivalent.

Craig.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network